My son was diagnosed T1 at 10, he is now 14 and a freshman. He developed alopecia areta early in the year and losing his hair We’ve seen the dermatologist and he gets monthly injections and it’s working but more bald patches are popping up. I don’t know what else to do, he is so upset and crying. He just started a new school due to a military relocation. I’ve read this can happen to T1s. Just wanted to see if anyone can relate. I feel so helpless
Hi @VArunner and thanks to your family for your military service!
I’m afraid I can’t speak to alopecia, but stress can be associated with hair loss, as can high glucose levels. If his numbers are good he might want to speak with a counselor who can help him manage stresses and stressors.
If his dermatologist is not very familiar with diabetes the medication they prescribed may be having an adverse effect on his control. Or diabetes or not, some meds simply become less effective over time.
You might see abut having his thyroid checked - it’s another autoimmune disorder that we might get. I started taking meds for it 20 or 30 years ago - I thought I had inherited hypothyroidism from my mom (who was not diabetic) but it may have been “added to the package.” Thankfully it’s not difficult to treat - my doctor checks my levels and adjusts my meds as needed.
Wishing you and your son all the best.